Missouri, 2023Winter Storm in Missouri, February 1 to 2, 2023
February 1 to 2, 2023 · NWS MEG · 2 events in 2 counties and zones
An arctic airmass settled over the Mid-South from late January into early February with a front stalled just south of the region. A series of upper-level disturbances overrunning that arctic air resulted in three rounds of wintry precipitation with some significant tree and powerline damage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic airmass settled over the Mid-South from late January into early February with a front stalled just south of the region. A series of upper-level disturbances overrunning that arctic air resulted in three rounds of wintry precipitation with some significant tree and powerline damage. Travel was also impacted across the Mid-South. The first round started late on January 30th and continued until the morning of January 31st. Heavy sleet fell across the northern tier of the Mid-South from northeast Arkansas into the Missouri Bootheel and northwest Tennessee. Heavy freezing rain fell across parts of east-central Arkansas with lighter amounts into West Tennessee along the I-40 corridor. Round two moved into the Mid-South during the afternoon and evening of January 31st with sleet along and north of the Tennessee/Mississippi state line, heaviest across the Memphis metropolitan area, and light freezing rain across extreme northern Mississippi. The third round started on the evening of February 1st and ended on the morning of February 2nd. Freezing rain spread across areas along and south of the Interstate 40 corridor including east-central Arkansas, northwest Mississippi, and southwest Tennessee. This round resulted in numerous power outages across east-central Arkansas, northwest Mississippi, and southwest Tennessee. There was significant tree damage across extreme northwest Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 31, 11:48 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 31, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1148 PM CST Tue Jan 31 2023
...New AVIATION...
.UPDATE...Issued at 637 PM CST Tue Jan 31 2023
Updated short term temperatures and weather based on the thinking
that much of the midsouth will remain at or below freezing again
tomorrow. Ice and sleet on the ground, cloudy skies and persistent
CAA all point to another sub-freezing day across much of the area.
Far northeast Mississippi may be the only exception. Latest short
term high-res guidance is also pointing toward cooler
temperatures. Expect a lull in measurable precipitation late
tonight and much of tomorrow, but another round of freezing rain,
possibly mixed with sleet remains on tap for tomorrow evening into
tomorrow night. Between the rounds of freezing rain, light
freezing drizzle or fog is expected through the day tomorrow.
Expect highs mostly in the middle 20s to middle 30s.
30/Sirmon
&&
.SYNOPSIS...
Issued at 216 PM CST Tue Jan 31 2023
Several rounds of icy winter weather will impact the majority of
the Mid-South through Thursday morning. Temperatures are expected
to be in the upper 20s and low 30s. Temperatures are expected to
rise above freezing and any precipitation fall as rain through
Friday morning. Friday afternoon through Monday evening we look to
dry out with temperatures moderating to more seasonal levels.
&&
.DISCUSSION...
(This evening through next Monday)
Issued at 216 PM CST Tue Jan 31 2023
As of 2:45 PM the second of three rounds of freezing rain and
sleet is occurring across a good portion of the Mid-South.
Temperatures across Arkansas, the Missouri Bootheel, West
Tennessee and northwest Mississippi are at or below freezing. The
remaining portions of Mississippi are currently above freezing but
temperatures are expected to drop into the low to mid 30s across
northeast Mississippi.
The Winter Storm Warning that was in effect for Clay and Greene
counties in AR, the MO Bootheel and Lake and Obion counties in TN
have all been upgraded to an Ice Storm Warning. Also upgraded into
the Ice Storm Warning was Lafayette, Tippah and Alcorn counties in
Mississippi, as well as McNairy and Hardin Counties in TN. This
has also been extended in time until Thursday morning at 6 AM.
Adjustments were also made to the Winter Weather Advisory in that
Calhoun Co in Mississippi was added to the Advisory.
Now for amounts and impacts. We are still expecting 0.25-0.50
inches of ice across the Ice Storm Warning area. We could see
areas with locally higher amounts. For counties in the Advisory,
we could see up to 0.20 inches of ice. This has been one long
event with multiple rounds of ice, sleet and even some rain a few
locations. We expect the impacts to be compounded by these
multiple rounds of icy precipitation. With that being said, tree
damage and power outages are already happening across the area and
are expected to get worse. Roads and especially bridges and
overpasses have started to become treacherous. If you do not have
to be out on the roads, stay home!
The uncertainty and low confidence comes into play tomorrow
during the day. Temperatures could rise above the freezing mark
across portions of Mississippi and updates to the Ice Storm
Warning will be needed. Temperatures will then drop back below
freezing causing ice and sleet and even some slow flakes through
Thursday morning.
Thursday morning into the afternoon a changeover from wintry
weather to rain will occur as this system finally starts to move
out the the region. Rain should continue through early Friday
morning before tapering off. We should have dry weather through
Monday night. Temperatures are expected to moderate into more
seasonable levels over this time frame.
The next system looks to move in late Monday night into Tuesday
bringing rain back to the area.
SMW
&&
.AVIATION...
(06Z TAFS)
Issued at 1134 PM CST Tue Jan 31 2023
Freezing rain will diminish to freezing drizzle over the couple
of hours as precipitation begins to move east at MEM/JBR/MKL. Rain
may come to an end at TUP before any potential change to freezing
rain. Mainly precipitation free conditions expected on Wednesday
with the next round of precipitation (freezing rain at
MEM/MKL/JBR) expected late Wednesday afternoon into Wednesday
evening. NE winds between 6-9 kts will become light towards the
end of the period.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Ice Storm Warning until 6 AM CST Thursday for ARZ009-018-026>028-
035-036-048-049-058.
MO...Ice Storm Warning until 6 AM CST Thursday for MOZ113-115.
MS...Ice Storm Warning until 6 AM CST Thursday for MSZ001>005-007-008-
010>013.
Winter Weather Advisory until noon CST Wednesday for MSZ006-009-
014>016-020>022.
TN...Ice Storm Warning until 6 AM CST Thursday for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...JDS
AVIATION...CJCHazardous weather outlook, Jan 31, 2:57 PM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
257 PM CST Tue Jan 31 2023
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
257 PM CST Tue Jan 31 2023
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Freezing rain and sleet are expected this evening as the second of
three rounds of wintry precipitation moves in. This should result
in significant ice accumulations across much of the Mid-South.
Significant travel disruptions and power outages are expected
and/or already occurring.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Periods of freezing rain and sleet will continue Wednesday into
early Thursday morning and will result in additional ice
accumulations. Further significant travel disruptions and power
outages are likely.
.SPOTTER INFORMATION STATEMENT...
Please relay any winter weather reports to the National Weather
Service in Memphis.
Winter Storm, Dunklin
- When
- February 1, 12:00 AM CST to February 2, 2:00 AM CST
- Where
- Dunklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Storm total accumulation of one-half to one inch of sleet.
Winter Storm, Pemiscot
- When
- February 1, 12:00 AM CST to February 2, 2:00 AM CST
- Where
- Pemiscot forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Storm total accumulation of one-half to one inch of sleet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Winter Storm in Texas, February 1 to 2, 2023$84 million · 13 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Drought in Nebraska, February 1 to 28, 202326 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Kansas, February 1 to 28, 202322 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080648, 1080649.